Virginia, 2022

Damaging Winds in Virginia, May 21, 2022

May 21, 2022 · NWS AKQ · 5 events in 4 counties and zones

Scattered severe thunderstorms well in advance of a frontal boundary produced damaging winds across portions of south central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a frontal boundary produced damaging winds across portions of south central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 21, 2:46 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, May 21, 2:46 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
346 PM EDT Sat May 21 2022

.SYNOPSIS...
High pressure remains off the southeast coast through Sunday. A cold
front moves across the area Sunday night, then stalls across the
Carolinas through mid week. The front returns north as a warm front
late Wednesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 300 PM EDT Saturday...

Appears the cap is winning out this aftrn as the models have backed
off on the amt/coverage of any convective this aftrn/eve. Will keep
low chc PoPs across the s-sw into the eve as the weak trof apprchs
from NC, noting the convection dvlpng across srn VA/central NC. Otw,
fair and warm tonite as the Bermuda high dominates. Lows upr 60s-
lwr 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Saturday...

Sun starts off dry and warm. Models show sct convection dvlpng along
the pre-frntl trof east of the mts arnd 18Z then slowly tracking ese
thru the late aftrn/eve ahead of the main cold front progged to
cross the area Sun eve. SPC has the entire area in a marginal svr
risk. Appears the greatest chc for svr storms is north of the local
area, but still can't rule out gusty winds/hail/lclly hvy downpours
Sun aftrn/eve in pulse type storms. Temps rise into the upr 80s-lwr
90s before the convection dvlps. Convection tapers off to sct shwrs
Sun nite behind the cold front. Lows in the 60s.

An unsettled and cooler period early next week. The cold front
stalls across the Carolinas with a moist onshore flow dvlpng arnd
high pres to the ne. In addition, models show a few impulses of
energy moving across the rgn. Upshot will be a cloudier/cooler
period with shwr chcs from time to time. Any thunder stays
across the Carolinas, closer to the stalled frontal boundary.
Highs Mon 70-75. Lows Mon nite 55-60. Highs Tue upr 60s-lwr 70s.
Lows Tue nite mid 50s-lwr 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM EDT Saturday...

Unsettled conditions cont Wed through Fri as high pres to the ne
retreats and is replaced by a warm frontal passage late Wed/Thurs
and a cold frontal passage Fri. Sat now appears dry/seasonable.
Timing of pcpn rather problematic this far out so will carry chc
PoPs with any thunder confined to the aftrn/eve hrs Wed thru Fri.

Highs Wed mid 70s north to lwr 80s south. Lows in the 60s, Highs
Thurs in the 80s. Lows 65-70. Highs Fri 80-85. Lows upr 50s-mid 60s.
Highs Sat mid 70s-lwr 80s.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 115 PM EDT Saturday...

VFR conditions expected thruthe forecast period as high pressure
off the se coast dominates. SCT-BKN CU this aftrn with any convection
remaining west of the Piedmont. SW winds 10-20 kts this aftrn diminish
to 10 kts or less tonite then increase a bit again Sun.

OUTLOOK...
A better chc for convection Sun aftrn/eve as a cold front crosses
the area. Unsettled conditions with daily shwr chcs for most of
the upcoming week as a series of frontal boundaries cross the
rgn.

&&

.MARINE...
As of 345 PM EDT Saturday...

A ~1024 mb high pressure off the SE coast this afternoon lingers
through Sunday. Winds are generally S 10-15 kt, increasing to around
15 kt this evening before becoming SW 10-15 kt after midnight. There
is some potential for brief SCA conditions this evening from about 7-
11 PM primarily in the northern Ches Bay, but this appears to be
convectively enhanced on the hi-res models from decaying
showers/storms and current observations show winds are
underperforming this afternoon. Given the aforementioned
reasons, will hold off on any headlines for tonight. Winds
remain SSW/S 10-15 kt through Sun before a cold front drops
south Sun night with winds shifting to N 15-20 kt by late Sun
night into Mon morning. SCAs may be needed for this surge, but
given that it is at the end of the fourth period and that it
could be delayed until the fifth period, will hold off on
headlines for this update. Any SCA conditions Mon likely end by
midday with winds remaining S 10-15 kt Mon afternoon. As high
pressure builds into the NE early next week, winds become NE
10-15 kt Mon night through early Tues, increasing to 15-20 kt
Tues. Onshore flow lingers through Wed before a warm front lifts
north Wed night with winds becoming S.

Seas around 3 ft this afternoon increase to 3-4 ft across the N
coastal waters early tonight before subsiding to around 3 ft late
tonight. Seas may increase to 4-5 ft Tues with persistent NE onshore
flow. Waves of 1-2 ft (briefly increasing to 2-3 ft this evening
across the N Ches Bay) remain through Sun, increasing to 2-3 ft Mon
behind the cold front.

&&

.CLIMATE...
Record High Temperatures for today.

* Sat 5/21:

* RIC: 93 (1962)
* ORF: 94 (1996)
* SBY: 95 (1911)
* ECG: 94 (1996)

* All Time May High Temperatures:

* RIC: 100 (5/28/1941)
* ORF: 100 (5/31/1991)
* SBY:  98 (5/20/1911)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...RMM
CLIMATE...
Hazardous weather outlook, May 21, 2:13 PM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
313 PM EDT Sat May 21 2022

MDZ021>025-NCZ013>017-030>032-102-VAZ048-061-062-064-069-075>078-
081>086-088>090-092-093-095>100-509>525-221915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Fluvanna-Cumberland-Goochland-Caroline-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
313 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms late Sunday afternoon and evening may produce
gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-VAZ060-065>068-079-080-087-221915-
Northampton-Prince Edward-Mecklenburg-Lunenburg-Nottoway-Amelia-
Brunswick-Dinwiddie-Greensville-
313 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms late this afternoon and evening may produce
gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms late Sunday afternoon and evening may produce
gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 21, 4:43 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
543 PM EDT Sat May 21 2022

VAZ079-212215-
Brunswick VA-
543 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of northeastern
Brunswick County through 615 PM EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alberta, or near Lawrenceville, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Brunswick County, including the following locations... Cochran,
Dolphin and Warfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3694 7773 3692 7771 3692 7772 3691 7770
      3679 7779 3680 7790 3696 7794
TIME...MOT...LOC 2142Z 185DEG 12KT 3684 7783

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

AM
Special weather statement, May 21, 5:00 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
600 PM EDT Sat May 21 2022

VAZ065-066-079-212230-
Lunenburg VA-Mecklenburg VA-Brunswick VA-
600 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of east central
Mecklenburg, southeastern Lunenburg and west central Brunswick
Counties through 630 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brodnax, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Hill, Lawrenceville, Brodnax, Dundas, Bacons Fork, Cochran,
Gills Corner, Meredithville, Forksville and Prices Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3668 7802 3676 7818 3693 7802 3679 7780
TIME...MOT...LOC 2200Z 222DEG 16KT 3679 7801

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

AM

The radar

The Norfolk radar (KAKQ), 65 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
May 21, 5:20 PM EST
Where
Brunswick County, 2.16 mi SE of Rawlings
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.930, -77.740

Trees were downed along Interstate 85 near Mile Marker 34.

Thunderstorm Wind, Dinwiddie

When
May 21, 5:32 PM EST
Where
Dinwiddie County, 5.01 mi W of Carson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.020, -77.490

Trees were downed.

Thunderstorm Wind, Southampton

When
May 21, 7:05 PM EST
Where
Southampton County, 2.15 mi NNE of Hunterdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.730, -76.960

Trees were downed.

Thunderstorm Wind, Middlesex

When
May 21, 8:05 PM EST
Where
Middlesex County, 0.88 mi NE of Amburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
37.560, -76.390

Trees and a power line were downed on Chick Cove Drive at Puller Highway.

Thunderstorm Wind, Middlesex

When
May 21, 8:10 PM EST
Where
Middlesex County, 0.69 mi N of Deltaville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.560, -76.330

Numerous trees were downed on Horseshoe Bend Road in Deltaville near the Deltaville Library.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031418, 1031423, 1031425, 1031432, 1031435.